Free
Letters to the Editor  |   September 2012
Paradoxical Hyponatremia and Polyurodipsia in a Patient With Lithium-Induced Nephrogenic Diabetes Insipidus
Article Information
Endocrinology / Hypertension/Kidney Disease / Neuromusculoskeletal Disorders / Psychiatry
Letters to the Editor   |   September 2012
Paradoxical Hyponatremia and Polyurodipsia in a Patient With Lithium-Induced Nephrogenic Diabetes Insipidus
The Journal of the American Osteopathic Association, September 2012, Vol. 112, 588. doi:10.7556/jaoa.2012.112.9.588
The Journal of the American Osteopathic Association, September 2012, Vol. 112, 588. doi:10.7556/jaoa.2012.112.9.588
To the Editor: 
Diabetes insipidus is a condition marked by polyuria that is caused by the inability of the kidneys to reabsorb free water. There are various causes of diabetes insipidus, which can be further classified into the central and nephrogenic subgroups. Central diabetes insipidus is characterized by injury to the neurohypophysial system and is often the result of hypoxic encephalopathy, iatrogenic injury to the pituitary gland during surgical procedures, and autoimmune attack to vasopressin-producing cells in the hypothalamus. Nephrogenic diabetes insipidus is characterized by the inability of the kidneys to respond to adequate levels of vasopressin, often the result of chronic lithium use, which injures the collecting ducts of the kidneys.1 However, inheritable forms of nephrogenic diabetes insipidus exist as well.2 
A 43-year-old man with a history of schizoaffective disorder was hospitalized and treated numerous times during the course of several months for hyponatremia; sodium levels as low as 117 mmol/L were recorded. The hyponatremia was believed to be a result of psychogenic polydipsia at the time of treatment. 
The patient presented to a small community hospital in North Carolina with watery vomiting and severe headache of 2 days duration. Review of symptoms revealed polydipsia and polyuria. The patient admitted to drinking excessive amounts of water, attributing it to his constant and over-whelming thirst and dry mouth. In his group home, he had been observed drinking water from the toilet and sink. The patient stated that he received lithium therapy for his schizoaffective disorder from 1986 to 1997. The therapy was reinitiated in 2011 and continued until the time of presentation. The patient reported that the constant thirst was present when he was receiving lithium; he denied that the thirst was present prior to 1986 and during the period when he was not receiving lithium. The patient's symptoms of headache and vomiting corresponded to his hyponatremia and resolved with treatment of his hyponatremia during each hospitalization. 
The behavioral health department was consulted, and the psychiatrist indicated that the previous diagnosis of psychogenic polydipsia, an extremely rare condition most commonly found in patients with brain injury, mental retardation, or severe schizophrenia, was unlikely given the patient's history and presentation. In addition, the patient's lack of prior history of severe episodes of polydipsia suggested that the dry mouth and vasopressin resistance were a result of medication changes. Lithium (300 mg), paliperidone (3 mg), and haloperidol (5 mg) were discontinued and replaced with valproic acid (500 mg) and risperidone (1 mg) on discharge. 
Hyponatremia is not typically seen in patients with diabetes insipidus. Hypernatremia is expected but can typically be corrected to normal levels with increased water intake. Osmoreceptor function, which is intimately connected with controlling the thirst mechanism, is typically not compromised in patients with diabetes insipidus, so thirst should resolve as hypernatremia is resolved. For patients with diabetes insipidus who have hyponatremia, the syndrome of inappropriate secretion of antidiuretic hormone (SIADH) and cerebral salt-wasting syndrome should be considered. With SIADH, the unregulated release and subsequent activity of vasopressin leads to hyponatremia caused by excess fluid retention. Urine output can decrease markedly, with urine sodium concentrations being notably high, usually above 40 mEq/L. Neither low urine output nor high urine sodium concentrations were observed in our patient. Measurements of plasma vasopressin, plasma osmolality, and urine vasopressin are also helpful in the general differential diagnosis of polyuria and polydipsia.3 Cerebral salt-wasting syndrome is a poorly understood diagnosis.4 Theoretically, it has been proposed4 that aberrations in the sympathetic nervous system, which is responsible for renin release, and a circulating factor released during brain injury may inhibit renin release. Similar to SIADH, elevated urine sodium levels are expected with cerebral salt-wasting syndrome. 
The present case illustrates an extremely rare consequence of lithium-induced nephrogenic diabetes insipidus, in which an overlying psychogenic polydipsia led to paradoxical hyponatremia. Future studies should include the pathophysiology of diabetes insipidus, as well as possible causes for alterations of the osmolar set point of the hypothalamic osmoreceptors, which may inadvertently result in increased thirst. 
References
Liamis G, Milionis H, Elisaf M. A review of drug-induced hyponatremia. Am J Kidney Dis. 2008;52(1):144-153. [CrossRef] [PubMed]
Garofeanu CG, Weir M, Rosas-Arellano MPet al. Causes of reversible nephrogenic diabetes insipidus: a systematic review. Am J Kidney Dis. 2005;45(4):626-637. [CrossRef] [PubMed]
Diederich S, Eckmanns T, Exner Pet al. Differential diagnosis of polyuric/polydipsic syndromes with the aid of urinary vasopressin measurement in adults. Clin Endocrinol (Oxf). 2001;54(5):665-671. [CrossRef] [PubMed]
Al-Mufti H, Arieff AI. Hyponatremia due to cerebral salt-wasting syndrome: combined cerebral and distal tubular lesion. Am J Med. 1984;77(4):740-746. [CrossRef] [PubMed]